It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Diabetes Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-07-2008, 08:27 PM   #1
Newbie
(female)
 
Join Date: Sep 2008
Location: San Angelo, Texas, US
Posts: 2
Donnia HB User
Question Prednisone induced diabetes

Hi there! I had a kidney transplant 3 months ago and have been on prednisone... I had high doses in the hospital... came home and started taking 30 mg and slowly lowerd it to where I am alternating 15mg and 10mg (next week I will be down to 10mg daily until June 2009 when they will try to take me completely off of it). My blood sugars have been waaay out of whack! I did a fasting lab on Thrursday (at noon) and my blood sugars were 355!!!!!! My dr. put me on 5mg Glipizide in the am and 5mg in the pm. I dont know what the heck is going on! I am supposed to wait 30 mins after taking the meds to eat, and check my bs before I eat.... so... I take my meds, wait 30 mins, take my bs and it goes UP! What in the world is that!!! Also, my mother in law is diabetic (newly diagnosed) and she said when my bs are high to drink lots of water (which I still need to be careful drinking too much because of my kidney) and to work out.... so yesterday my bs before breakfast was 178 so I drank about 500ml water and walked 1/2 mile on her treadmill... then bs was 223. At this point all I can do is laugh because I am so confused... seems like what should lower my bs actually raises it!
This is what today looked like:
9:25 - bs med
9:55 - bs 226
10:10 - Breakfast 2 pieces wheat bread (11g carbs) barbacoa, 1 egg beater, tiny amount of grated cheese (you don't know how bad I wanted all this on a nice soft homemade flour tortilla!), 1 cup coffe with dash of milk and splenda.
10:22 - 10 mg prednisone and other meds
3:00 - lunch wheat tortilla, barbacoa, little bit of cheese
7:50 - (accidentally took bs before meds) - bs 302
7:51 - bs meds
8:20 - bs 323 (why would it go up after I took my meds??? )
8:25 - dinner beef roast, onions, carrots, small potato with sour cream.. butter...bit of cheese, 1 small coconut candy... full of carbs for sure!
9:30 - bs 297 (<---- LOL goes DOWN after I eat potato and candy!!!)

Anyone have any insite???????? What are these numbers doing to my new kideny???? How many carbs should I shoot for at each meal??? I would appreciate annnnnnyyyyy information on what to eat, not to eat, etc...

I am so dang confused!

 
Sponsors Lightbulb
   
Old 09-08-2008, 05:54 AM   #2
Veteran
(male)
 
Join Date: Mar 2008
Location: Canada
Posts: 385
itotito HB User
Re: Prednisone induced diabetes

I don't know much about prednisone, but I do know it is used in patients who don't produce enough cortisol so I'll assume it has effects similar to cortisol.

Cortisol, prednisone and all Corticosteroids can elevate blood sugars.

I struggled with high cortisol levels mostly due to stress. I struggle most with the symptons in the morning, when cortisol levels are highest. You probably see this at any time becauser the prednisone is always there.

I read a lot about it, experimented, including getting cortisol level measurements and these are my understandings/findings. I am not a Dr so may have this all wrong, but I have read this many times and from many sources and it correlates to what I see in my body and glucose levels

Cortisol causes insulin resistance. In the morning if I eat 15g of carbs my levels go MUCH higher than if I eat those 15g at night. This is because cortisole levels are highest in the morning. I show the least insulin resistance at 4PM when they are the lowest. When they measured my levels, they charted the cortisol levels throughout the day and 4PM was the lowest.

One form of insulin resitance is hepatic insulin resistance (hepatic being of the liver). The liver does not sense insulin presence, therefore beleives glucose levels are low, therefore pumps out more glucose. This would explain your rise in glucose levels when you went for a walk. When your heart beat starts to rise, it signals to the liver excercise hast started, hence glucose is needed, so produce it. If it got high, insulin would be present, the liver would detect it and stop producing glucose. But your liver may not be detecting, hence continue to produce glucose.

Diabetics can see their glucose levels rise after excercise. I am type II and if I do intense excercise in the morning my levels sometimes rise

Can this explain numbers in the 200 and 300s. Once I was under severe stress. I am talking severe. I woke up in the middle of the night panicked. Just for the hell of it, I tested my BS. It was 216. For me this is an absolutely crazy number. My 1ac is low 5, this was a freak incident, completely induced from stress. This is what caused me to research this. When I learned the effects of cortisol, I found ways to reduce it and it really helped my glucose levels.

Do some research, this may give you a start. Corticosteroid, hepatic insulin resistance are words you can use to research. Good luck

PS : You can always use candy and potatoes to bring those levels down (just kidding)

Last edited by itotito; 09-08-2008 at 06:20 AM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Short Course of Prednisone for Possible Pneumonia manchak99 General Health 5 12-31-2009 04:51 PM
Anyone have 10 mg Prednisone effect their bloodwork? Donte Lupus 3 04-15-2008 08:12 AM
prednisone topsy123 Lupus 10 06-26-2007 11:44 AM
Question about prednisone dosage? Glojer Lupus 18 07-27-2005 09:29 AM
Prednisone & diabetes johncaper Diabetes 3 06-21-2005 02:18 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Actos
Amaryl
Avandia
Glipizide Glucophage
  Humalog
Lantus
Metformin
Novolog
Potassium




TOP THANKED CONTRIBUTORS



Cora1003 (68), SamQKitty (54), JJ (34), Azurah (17), 92261 (12), rosier (6), bdrunner79 (5), NewdestinyX (5), ladybud (5), sunshine12 (5)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (855), janewhite1 (823), Titchou (769), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (654), BlueSkies14 (610)



All times are GMT -7. The time now is 10:26 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!